Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Hum Reprod. 1995 Jun;10(6):1397-402.

Pregnancy and lifestyle study: the long-term use of the contraceptive pill and the risk of age-related miscarriage.

Author information

  • 1Genetics Department, Queen Elizabeth Hospital, Woodville, Australia.

Abstract

Maternal ageing is a very important factor in aneuploidy. It is associated with an increased risk of a liveborn trisomy, especially Down's syndrome, and with a dramatic increase in trisomic conceptions, the majority of which miscarry. A total of 585 volunteer couples who were planning pregnancies participated in a prospective study of reproduction. The couples answered extensive questionnaires and early pregnancy tests (day 28) were conducted each month. The number of years of contraceptive pill use was correlated with pregnancy outcome. Lowered rates of miscarriage were found with increased years of pill use. The cut-off point for this positive effect appeared to be 9 years. Use of oral contraceptives for > or = 9 years was associated with a spontaneous abortion rate of 11.3%, which is about half the rate (23%) which was found in couples who had not used the pill. However, the effect of pill taking was correlated with female age, and when age was examined as an independent factor, the reduction in miscarriage was only statistically significant in women > 30 years old, where the rate of abortion reduced from 28 to 7%. Because age-related aneuploidy in humans probably occurs as a direct or an indirect result of follicle depletion, it is proposed that the long-term use of the oral contraceptive pill protects against abortion due to aneuploidy by preserving the number of follicles.

PMID:
7593504
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk